Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 6, NWS Brownsville, TX

July 20, 2005Hidalgo County, Texas

NWS Brownsville, TX issued this tornado warning at Jul 20, 2005, 8:09 AM CDT for Hidalgo County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 8:09 AM CDT (13:09 UTC)
Expired
Jul 20, 2005, 8:50 AM CDT
In force
41 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 88 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:55 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 1.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBRO 201309
TORBRO
TXC215-201345-
/O.NEW.KBRO.TO.W.0006.050720T1309Z-050720T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
809 AM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...SAN JUAN...PHARR...MISSION...
  MCALLEN...EDINBURG...DONNA...ALAMO

* UNTIL 845 AM CDT

* AT 804 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DONNA...
  MOVING WEST AT 70 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MCALLEN BY 815 AM CDT
  PALMVIEW AND MISSION BY 820 AM CDT
  LA JOYA AND PENITAS BY 825 AM CDT
  SULLIVAN CITY BY 830 AM CDT

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT WEDNESDAY MORNING
FOR DEEP SOUTH TEXAS.

LAT...LON 2609 9801 2630 9799 2637 9854 2617 9865

$$

SPEECE
2 follow-up statements
000 
WWUS54 KBRO 201328
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
828 AM CDT WED JUL 20 2005

TXC215-201345-
/O.CON.KBRO.TO.W.0006.000000T0000Z-050720T1345Z/
HIDALGO TX-
828 AM CDT WED JUL 20 2005

...A TORNADO WARNING CONTINUES UNTIL 845 AM CDT FOR SOUTHERN HIDALGO
COUNTY...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO NEAR MISSION...MOVING WEST AT 55 MPH.

THE TORNADO WILL BE NEAR...
  PENITAS AND LA JOYA BY 835 AM CDT
  7 MILES SOUTH OF SULLIVAN CITY BY 845 AM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT WEDNESDAY MORNING
FOR DEEP SOUTH TEXAS.

LAT...LON 2609 9801 2630 9799 2637 9854 2617 9865

$$

SPEECE
000 
WWUS54 KBRO 201350
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
846 AM CDT WED JUL 20 2005

TXC215-201356-
/O.EXP.KBRO.TO.W.0006.000000T0000Z-050720T1345Z/
HIDALGO TX-
846 AM CDT WED JUL 20 2005

...THE TORNADO WARNING FOR SOUTHERN HIDALGO COUNTY EXPIRES AT 845 AM
CDT...

AT 845 AM CDT...DOPPLER RADAR INDICATED THAT THE TORNADO PRODUCING 
THUNDERSTORM HAS MOVED WEST OUT OF SOUTHERN HIDALGO COUNTY INTO 
NORTHERN MEXICO AND HAS WEAKENED.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT WEDNESDAY MORNING
FOR DEEP SOUTH TEXAS.

LAT...LON 2609 9801 2630 9799 2637 9854 2617 9865

$$

SPEECE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:30 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 3:30 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 AM CDT WED JUL 20 2005

.DISCUSSION...
EMILY STILL A CAT 3 HURRICANE WITH WINDS OF 125 MPH. IT IS CURRENTLY
ABOUT 30 MILES FROM LANDFALL AND SHOULD DO SO BETWEEN 6 AND 8 AM. IT
HAS REMAINED STEADY ON ITS STRENGTH AND FORWARD SPEED OF 7KTS. THE
STRONGER RAINBANDS ARE FINALLY ARRIVING IN DEEP SOUTH TEXAS WITH
ACCUMULATED PRECIPITATION SO FAR BEING LESS THAN 2 INCHES. WINDS
HAVE REMAINED STEADY BETWEEN 25 AND 30 MPH BUT WILL SLOWLY INCREASE
ABOVE TROPICAL STORM STRENGTH THROUGH SUNRISE UNTIL JUST AFTER
LANDFALL. RESIDUAL MOISTURE WILL REMAIN THROUGH THE NEXT SEVERAL
DAYS WITH A CHANCE OF SHOWERS. A TROPICAL WAVE IS EXPECTED ON SUNDAY
WITH AN INCREASED CHANCE FOR RAINFALL.

&&

.MARINE...
BUOY 42020 REPORTED NORTHEAST WINDS NEAR 31 KNOTS GUSTING TO NEAR 39
KNOTS WITH SEAS AT 21 FEET WITH A 13 SECOND PERIOD AT 07 UTC/ 2 AM
CDT. A HURRICANE WARNING REMAINS IN EFFECT FROM PORT MANSFIELD SOUTH
TO LA CRUZ, MEXICO. WINDS AND SEAS WILL CONTINUE TO INCREASE ALONG
THE LOWER TEXAS COAST EARLY HIS MORNING AS SQUALLS ASSOCIATED WITH
HURRICANE EMILY CONTINUE TO MOVE ONSHORE FROM THE ADJACENT GULF
WATERS OF DEEP SOUTH TEXAS. SMALL CRAFT SHOULD STAY IN PORT THROUGH
THE NEXT 24 HOURS...AS DANGEROUS CONDITIONS WILL PERSIST OFFSHORE IN
ASSOCIATION WITH THE PASSAGE OF HURRICANE EMILY. MORE MODERATE WINDS
AND SEAS ARE EXPECTED THURSDAY THROUGH THE WEEKEND AS HIGH PRESSURE
RESUMES CONTROL OF THE GULF OF MEXICO WEATHER PATTERN.

&&

.AVIATION...
MVFR AND IFR CONDITIONS WITH PERIODS OF LIFR ARE LIKELY THIS MORNING
AND AFTERNOON AS SQUALLS FROM HURRICANE EMILY MOVE OVER THE TRIO OF
REGIONAL AIRPORTS. SURFACE WIND GUSTS UP TO 50 KNOTS WITH SEVERE TO
EXTREME TURBULENCE AND MAXIMUM CB TOPS TO 50K FEET MAY ALSO OCCUR
DURING THIS TIME PERIOD. IMPROVED CONDITIONS FOR FLYING ARE EXPECTED
LATER THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  81  88  81  90 / 100  60  50  20  40
BROWNSVILLE          86  80  91  79  93 / 100  60  50  20  40
HARLINGEN            87  79  92  79  94 / 100  60  50  20  40
MCALLEN              88  78  93  77  96 / 100  60  50  20  40
RIO GRANDE CITY      88  78  94  77  97 / 100  60  50  20  40
SOUTH PADRE ISLAND   86  81  88  81  90 / 100  60  50  20  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES......
TORNADO WATCH THROUGH 10 AM CDT WEDNESDAY...TXZ248>257.
FLOOD WATCH THROUGH 1 PM CDT WEDNESDAY...TXZ248>257.
HURRICANE WARNING...TXZ254>257.
INLAND TROPICAL STORM WARNING TXZ250-TXZ252-253.
TROPICAL STORM WARNING...TXZ251.
&&

64/58
Hazardous weather outlook, Jul 20, 6:00 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT WED JUL 20 2005

TXZ248>257-211100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM PORT
MANSFIELD TO THE RIO GRANDE RIVER THROUGH EARLY TODAY. AN INLAND
TROPICAL STORM WARNING IS IN EFFECT FOR JIM HOGG...HIDALGO...AND
STARR COUNTIES IN DEEP SOUTH TEXAS THROUGH EARLY TODAY. PLEASE REFER
TO THE LATEST HURRICANE LOCAL STATEMENT FOR DETAILS REGARDING
HURRICANE EMILY. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM
TODAY...AND A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS THROUGH 1 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

PHILO

In the hours before

Local storm report, Jul 20, 4:01 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLOOD            7 ENE BROWNSVILLE       25.96N 97.38W
07/20/2005                   CAMERON            TX   COUNTY OFFICIAL

            STATE HIGHWAY 4 CLOSED OFF 7 MILES FROM HIGHWAY 511 AT
            PALMITO HILL RD. DUE TO FLOODING

&&

JS
Local storm report, Jul 20, 7:45 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
745 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TORNADO          RIO HONDO               26.23N 97.58W
07/20/2005                   CAMERON            TX   PUBLIC

&&

KMV
Local storm report, Jul 20, 8:03 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
803 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HURRICANE        BROWNSVILLE             25.93N 97.48W
07/20/2005                   CAMERON            TX   NEWSPAPER

            ROOF BLOWN OFF WATERSIDE APARTMENTS IN BROWNSVILLE.

&&

JGT

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:32 AM CDTTornado WarningBROWillacy43 min
Jul 20, 5:24 AM CDTFlash Flood WarningBROHidalgo96 min
Jul 20, 7:02 AM CDTTornado WarningBROCameron43 min
Jul 20, 8:44 AM CDTTornado WarningBROJim Hogg33 min
Jul 20, 10:01 AM CDTTornado WarningBROJim Hogg34 min
Jul 20, 11:40 AM CDTTornado WarningBROJim Hogg40 min
Jul 20, 11:43 AM CDTTornado WarningBROHidalgo47 min
Jul 20, 11:51 AM CDTTornado WarningBROBrooks30 min
Jul 20, 12:00 PM CDTTornado WarningBROKenedy30 min
Jul 20, 12:26 PM CDTFlash Flood WarningBROHidalgo4 hr
Jul 20, 12:34 PM CDTTornado WarningBROHidalgo26 min
Jul 20, 12:36 PM CDTTornado WarningBROJim Hogg33 min
Jul 20, 1:00 PM CDTFlash Flood WarningBROCameron3 hr
Jul 20, 1:08 PM CDTTornado WarningBROHidalgo40 min
Jul 20, 1:27 PM CDTTornado WarningBROZapata36 min
Jul 20, 1:52 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 2:38 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 3:17 PM CDTTornado WarningBROJim Hogg, Zapata28 min
Jul 20, 4:02 PM CDTTornado WarningBROJim Hogg36 min
Jul 20, 4:57 PM CDTFlash Flood WarningBROBrooks, Jim Hogg63 min
Jul 20, 5:15 PM CDTTornado WarningBROJim Hogg15 min
Jul 20, 5:53 PM CDTFlash Flood WarningBROBrooks, Jim Hogg37 min
Jul 20, 6:50 PM CDTTornado WarningBROJim Hogg, Starr, Zapata25 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.